Illinois, 2021

Flash Flood and Hail in Illinois, October 7, 2021

October 7, 2021 · NWS ILX · 4 events in 3 counties and zones

Low pressure interacting with an unseasonably warm and humid environment triggered scattered strong thunderstorms across central Illinois during the afternoon and early evening of October 7th. A couple of the cells dropped hail as large as quarters, while other storms produced heavy rainfall of 2 to 3 inches and localized flash flooding across parts of Tazewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure interacting with an unseasonably warm and humid environment triggered scattered strong thunderstorms across central Illinois during the afternoon and early evening of October 7th. A couple of the cells dropped hail as large as quarters, while other storms produced heavy rainfall of 2 to 3 inches and localized flash flooding across parts of Tazewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 7, 11:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 7, 11:45 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1245 PM CDT Thu Oct 7 2021

.SYNOPSIS...
Issued at 321 AM CDT Thu Oct 7 2021

Scattered thunderstorms are expected today, with highs in the mid
70s. A warming trend is on the way for the weekend, with
potential record highs in the upper 80s on Sunday. Most of the
area should stay dry this weekend.

&&

.UPDATE...
Issued at 1030 AM CDT Thu Oct 7 2021

Current forecast looks good, but did some cleaning up of the
pops/wx for the rest of the day as morning convection has moved
north of the CWA while additional showers have now developed over
east IL and just south of SPI. This trend is shown in the HiRes
models but several hours later. So, given the slowness of the
models will bump pops up in eastern areas late this morning and
continue trend into afternoon. Remainder of forecast parameters
look fine. Update will be out shortly.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 321 AM CDT Thu Oct 7 2021

The slow-moving cutoff low, now over Missouri as of early Thursday
morning, is still in control of our local weather. Much of central
IL has been beneath cloud cover overnight thanks to a plume of
mid- level moisture pivoting around the northeast side of the low,
and this cloud cover has limited dense fog development. In areas
where skies have cleared, including far western IL into central
MO, dense fog has developed. Sufficient cloud cover should remain
in place through sunrise to prevent widespread dense fog in
central IL.

At risk of sounding like a broken record, scattered showers and
thunderstorms are expected through the short-term period once
again, and it remains challenging to pick out specific
location/timing details. At 3am/08z, two areas of thunderstorms
were pivoting around the low, with one encroaching on the
southwestern fringes of the CWA and another set to move into the
northeast part of the CWA. These thunderstorms will continue to
track northwest over the next few hours. The best chance for some
dry time today will come from mid- morning through about midday.
With the upper low shifting directly overhead, cooler temperatures
aloft will result in more instability, supporting diurnally-
driven scattered thunderstorms in the afternoon. The setup
continues to appear favorable for a few funnel clouds, with the
vorticity max over the area and sufficient instability in place. A
similar setup was in place over Arkansas on Wednesday, and at
least one funnel cloud was reported. Much of the precip activity
will subside by late Thursday evening, with only a few stray
showers lingering into the overnight. Patchy fog will be possible
again overnight, especially west of I-55.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 321 AM CDT Thu Oct 7 2021

The upper low lifts northeast of the area, and while a few
isolated showers are possible on the northeast fringes of the
CWA, much of the area will be dry on Friday with diminishing cloud
cover in the afternoon.

A wavy upper level pattern persists into next week, with multiple
disturbances moving through the flow. For this weekend, as a deep
trough shifts into the Rocky Mountain region, upper level height
rises over the Midwest will support well-above average
temperatures across the Midwest. Surface pressure falls across the
central Plains will result in persistent southerly flow here in
central IL, with breezy winds on Saturday and Sunday afternoon.
Temperatures in the mid-to-upper 80s on Saturday and Sunday could
threaten records across the local area. One potential limiting
factor for record heat on Saturday could be the presence of mid-
or upper level clouds, but cloud cover should be less widespread
on Sunday.

Another shortwave will track from the Four Corners region into the
Midwest on Monday, with more showers and thunderstorms possible as
it moves through the region. Into the middle of next week, an
even deeper upper wave is set to eject onto the Plains producing a
strong mid-latitude cyclone. The associated surface low pressure
is expected to track across the norther Plains, with the cold
front sweeping through central IL sometime in the
Wednesday/Thursday time frame, bringing a chance for
thunderstorms. There are too many varying factors to pinpoint
whether a severe weather risk will accompany this cold front, but
it will bear close monitoring in the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu Oct 7 2021

Conditions range from IFR at CMI to MVFR at PIA to VFR elsewhere.
However, satellite loop and obs show lots of variability in cigs
given the upper level system moving into central IL the showers
and isolated thunderstorms that have developed and will be moving
north this afternoon. Most sites will see VCSH for 1-2hrs but then
see storms develop and could move near all sites. Unfortunately
the threat of thunder will be at each site for a while since the
upper level system is lowly moving and plenty of breaks this
afternoon to provide some instability. Once sunsets this evening,
thunder will diminish and showers should become more isolated too.
Cloudy skies will continue through this evening and then with
light winds and lots of low level moisture, think fog will be
present at all sites for the morning hours. Winds should be
southeast to south and then become light and variable.

&&

.CLIMATE...
Issued at 321 AM CDT Thu Oct 7 2021

Record high temperatures are possible on Sunday. Here are the
current records and forecast highs:

Sunday October 10
                Record High         Forecast High
Bloomington.....  87 (2010)             84
Champaign.......  86 (1962)             87
Charleston......  88 (2010)             87
Decatur.........  89 (1938)             86
Galesburg.......  87 (1962)             82
Jacksonville....  90 (1963)             87
Lincoln.........  87 (1962)             86
Olney...........  89 (1928)             88
Peoria..........  87 (1938)             85
Springfield.....  89 (1963)             87

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Auten
SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Auten
CLIMATE...Erwin/Shimon
Hazardous weather outlook, Oct 7, 10:35 AM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1135 AM CDT Thu Oct 7 2021

ILZ027>031-036>038-040>057-061>063-066>068-071>073-081100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1135 AM CDT Thu Oct 7 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will continue through tonight. Organized
severe weather is not expected: however, atmospheric conditions
will be supportive of a few funnel clouds with the developing
storms this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

The next significant chance for thunderstorms will come on Monday
as a strong storm system approaches from the southwest. While it
is still too early to determine the exact severe weather risk, a
few strong thunderstorms will certainly be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

In the hours before

Special weather statement, Oct 7, 10:42 AM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1142 AM CDT Thu Oct 7 2021

ILZ027>031-036>038-040>057-061>063-066>068-071>073-072300-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln,
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown,
Petersburg, Winchester, Jacksonville, Springfield, Taylorville,
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris,
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson,
Flora, Olney, and Lawrenceville
1142 AM CDT Thu Oct 7 2021

...Funnel Clouds Possible This Afternoon...

Atmospheric conditions are favorable for the development of
funnel clouds across central Illinois this afternoon. The funnel
clouds will generally form beneath the base of developing showers.
Once the rain begins, the funnel cloud will gradually dissipate.

Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter-clockwise direction.

In rare instances, these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud approaches
the ground.

Barnes
Local storm report, Oct 7, 12:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
140 PM CDT THU OCT 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       3 WSW MACKINAW          40.52N 89.42W
10/07/2021  M1.81 INCH       TAZEWELL           IL   CO-OP OBSERVER

0139 PM     HEAVY RAIN       1 SSW CANTON            40.55N 90.04W
10/07/2021  M1.12 INCH       FULTON             IL   CO-OP OBSERVER

&&

The radar

The Lincoln radar (KILX), 80 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Christian

When
October 7, 2:00 PM CST to 2:05 PM CST
Where
Christian County, 1.6 mi E of Dunkel
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.470, -89.040

Hail, Peoria

When
October 7, 3:45 PM CST to 3:50 PM CST
Where
Peoria County, 2 mi NNW of Peoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.727, -89.615

Hail, Tazewell

When
October 7, 3:47 PM CST to 3:52 PM CST
Where
Tazewell County, 2.09 mi SW of Morton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.600, -89.480

Flash Flood, Tazewell

When
October 7, 4:12 PM CST to 7:12 PM CST
Where
Tazewell County, 1.19 mi W of Morton to 1.13 mi W of Morton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.619, -89.473

Several inches of water flooded parts of West Jackson Street between Morton Avenue and Main Street. Ponding of water occurred at the Nestle Plant parking lot and onto parts of Morton Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988055, 988057, 988056, 988054.